Texas, 2009Hail and Damaging Winds in Texas, April 11, 2009
April 11, 2009 · NWS LUB · 3 events in 1 county or zone
A significant severe weather episode impacted portions of southeastern New Mexico and the west Texas Permian Basin during the late afternoon and evening hours of the 11th. The storms developed east of a dryline and south of a warm front which advanced northward over the South Plains region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather episode impacted portions of southeastern New Mexico and the west Texas Permian Basin during the late afternoon and evening hours of the 11th. The storms developed east of a dryline and south of a warm front which advanced northward over the South Plains region. Thus cool stable air north of the frontal boundary precluded widespread severe weather over much of the South Plains, but a few thunderstorms, including a supercell storm, impacted the far southwestern portions of the South Plains region. While Doppler radar indicated the potential for a tornado with this storm over southern Yoakum County, no tornado was confirmed. Large hail and damaging thunderstorm winds, however, were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 2:53 PM CST, 47 minutes earlier.
Area forecast discussion, Apr 11, 2:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SAT APR 11 2009
.SHORT TERM...
MAIN CONCERN FOR THIS PACKAGE IS THE STRONG TO SEVERE THUNDERSTORM
THREAT ACROSS THE SOUTH PLAINS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. THERE IS A SLIGHT RISK OF SEVERE STORMS
TODAY AND TONIGHT.
POTENT UPPER LEVEL SYSTEM WILL CONTINUE TO PROPAGATE TOWARDS THE
FOUR CORNERS REGION AND EAST TOWARDS THE REGION TONIGHT. 21Z RADAR
SHOWED CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE SOUTH PLAINS AHEAD OF THE UPPER SYSTEM /ONE STORM
PRODUCED SLIGHTLY SMALLER THAN PEA-SIZE HAIL/. DEWPOINTS HAVE BEEN
SLOWLY BUT GRADUALLY INCREASING ACROSS THE REGION ALONG A 30KT SELY
LLJ...WITH MODEL GUIDANCE HINTING AT A TONGUE OF MOISTURE MOVING
NNWD TOWARDS THE TEXAS/NEW MEXICO BORDER TONIGHT. A SFC LOW
PRESSURE WILL DEEPEN FROM THE PECOS VALLEY INTO THE SOUTHERN SOUTH
PLAINS...WITH A DRY LINE AND WARM FRONTAL BOUNDARY LIFTING INTO
THE AREA TONIGHT. THUS...THUNDERSTORM INTENSIFICATION SHOULD
INITIATE ACROSS/NEAR THE TEXAS/NEW MEXICO BORDER TONIGHT. WITH
ADEQUATE DEEP LAYER SHEAR...LIFTED INDICES AND MORE THAN ADEQUATE
LIFT CREATES HIGH SEVERITY POSSIBLIITIES. FURTHERMORE...EMBEDDED
SUPERCELLS COULD BE POSSIBLE DUE TO THE AFOREMENTIONED ATMOSPHERIC
INDICES. HOWEVER...IT APPEARS THAT A MORE LINEAR CONFIGURATION
/SQUALL LINE/ IS MORE LIKELY. THE MOST LIKELY AREAS TO RECEIVE
LARGE HAIL AND DAMAGING WINDS WILL BE OVER THE SOUTHERN SOUTH
PLAINS...NEAREST THE MOISTURE TONGUE...BETTER CAPE VALUES AND DEEP
LAYER BULK SHEAR.
SUNDAY...THE STORM WILL COMMENCE TO LIFT TO THE NORTHEAST...WITH
GUIDANCE MODELS SHOWING A POSSIBILITY FOR WRAP AROUND MOISTURE AND
BREEZY WESTERLY WINDS. THUS...HAVE KEPT THUNDERSTORM POTENTIAL
THROUGHOUT SUNDAY...SHOWING A NORTHEASTERLY PROGRESSION.
&&
.LONG TERM...
RAIN CHANCES WILL BE DIMINISHING SUNDAY EVENING OVER THE NORTHEAST
SOUTH PLAINS AS THE PRIMARY MID/UPPER LEVEL CLOSED LOW SLOWLY EJECTS
EASTWARD OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA. A NORTHERLY WIND
SHIFT IN THE WAKE OF THE DEPARTING SYSTEM WILL RESULT IN LITTLE/NO
IMPACT ON TEMPERATURES GIVEN THAT THE INCOMING AIRMASS WILL BE
LARGELY OF GREAT BASIN ORIGIN.
SHORTWAVE RIDGING ALOFT WILL BUILD OVER THE SOUTHERN ROCKIES/PLAINS
MONDAY AND TUESDAY...BEFORE BREAKING DOWN IN THE FACE OF INCREASING
SOUTHWESTERLY FLOW AND A NEWLY EVOLVING WESTERN U.S. TROUGH
WEDNESDAY. SOLUTIONS CONTINUE TO DEPICT MODESTLY MOIST RETURN FLOW
BENEATH SAID UPPER AIR PATTERN AND ASSOCIATED DRYLINE DEVELOPMENT BY
WEDNESDAY...HOWEVER...MODELS CONTINUE TO DIFFER IN HANDLING THE
DRYLINE PLACEMENT AND ASSOCIATED CONVECTIVE ACTIVITY. THE ECM-WF
CONTINUES TO PAINT A STORMIER PICTURE WITH CONVECTION DEVELOPING
ALONG THE DRYLINE LATE WEDNESDAY AS THE WESTERN UA TROUGH CONTINUES
TO DIG...AND IS MUCH WETTER BY FRIDAY WITH THE EJECTION OF A DEEP UA
LOW. MEANWHILE THE GFS MIXES THE DRYLINE EASTWARD WITH A MORE
PROGRESSIVE UA FEATURE PASSING OVER THE CENTRAL PLAINS. WILL AINTAIN
THE IDEAS PRESENTED IN THE PREVIOUS FORECAST...BUT WILL SHOW MORE OF
A GRADIENT IN GRIDDED POPS FAVORING THE EASTERN ZONES FOR A CHANCE
OF STORMS LATE WEDNESDAY-FRIDAY...UNTIL THE EVOLUTION OF THE WESTERN
TROUGH/DRYLINE BECOMES MORE EVIDENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 37 60 37 69 39 / 60 50 30 0 0
TULIA 44 61 39 66 40 / 80 50 30 10 0
PLAINVIEW 45 62 40 67 41 / 80 50 30 0 0
LEVELLAND 47 63 42 71 43 / 80 20 10 0 0
LUBBOCK 45 63 43 69 44 / 80 30 20 0 0
DENVER CITY 47 66 43 73 44 / 80 20 10 0 0
BROWNFIELD 46 65 44 71 44 / 80 20 10 0 0
CHILDRESS 48 66 42 70 43 / 80 60 40 10 0
SPUR 49 68 43 71 44 / 90 40 20 0 0
ASPERMONT 50 72 43 73 46 / 90 40 10 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
29/20
Hazardous weather outlook, Apr 11, 10:00 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT SAT APR 11 2009
TXZ021>044-121600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT SAT APR 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THE TEXAS-NEW
MEXICO BORDER AND EASTWARD OVER THE SOUTH PLAINS TODAY...AND
ESPECIALLY TONIGHT. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATE TODAY...A FEW ORGANIZED CONVECTIVE
COMPLEXES WITH EMBEDDED SUPERCELLS WILL BE POSSIBLE. THE MOST
LIKELY AREAS TO EXPERIENCE LARGE HAIL AND DAMAGING WINDS WILL BE
OVER THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND THIS
EVENING. ELSEWHERE...STORMS WILL BECOME INCREASINGLY ELEVATED AS
THEY SPREAD NORTHWARD OVER THE SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE...FAVORING A LARGE HAIL THREAT. THE STRONGER STORMS
COULD ALSO INDUCE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY...
MAINLY OVER THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
TEXAS PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Apr 11, 10:01 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT SAT APR 11 2009
TXZ035-111630-
LUBBOCK TX-
1101 AM CDT SAT APR 11 2009
...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...
AT 1059 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SHALLOWATER...OR ABOUT 16
MILES SOUTHWEST OF ABERNATHY...MOVING NORTH AT 25 MPH.
BRIEF HEAVY RAINFALL...SMALL HAIL...AND DANGEROUS LIGHTNING ARE
EXPECTED OVER AREAS NEAR SHALLOWATER...NORTHEASTWARD TOWARD
ABERNATHY WITH THIS STORM. IF OUTSIDE...SEEK SHELTER INDOORS.
Special weather statement, Apr 11, 11:28 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 PM CDT SAT APR 11 2009
TXZ023-111800-
SWISHER TX-
1228 PM CDT SAT APR 11 2009
...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...
AT 1228 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF KRESS...OR ABOUT 12 MILES
SOUTHWEST OF TULIA...MOVING NORTH AT 25 MPH.
SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 11, 3:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT SAT APR 11 2009
TXZ039-112145-
YOAKUM TX-
412 PM CDT SAT APR 11 2009
...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN YOAKUM
COUNTY...
AT 409 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM SOUTHWEST OF DENVER CITY...INCLUDING A
SEVERE STORM WITH LARGE HAIL NEAR HOBBS NEW MEXICO. THESE STORMS
WERE MOVING NORTH TO NORTHEAST AT 30 MPH AND WILL BE MOVING INTO
SOUTHERN AND WESTERN PORTIONS OF YOAKUM COUNTY BY 430 PM.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Hail, Yoakum
- When
- April 11, 3:40 PM CST to 3:45 PM CST
- Where
- Yoakum County, 10.5 mi W of Denver City to 9 mi WNW of Denver City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.970, -103.031
Penny size hail reportedly covered the ground at a cotton gin west of Denver City along Texas Highway 83 by 15:40 CST. At 15:45 CST, quarter size hail was reported west-northwest of Denver City.
Thunderstorm Wind, Yoakum
- When
- April 11, 3:50 PM CST
- Where
- Yoakum County, 8 mi W of Denver City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.970, -102.988
Local law enforcement officials reported that utility lines were blown down along Texas Highway 83 west of Denver City. The damage occurred near the path of a Doppler radar indicated mesocyclone, but the occurrence of a tornado could not be confirmed.
Thunderstorm Wind, Yoakum
- When
- April 11, 4:35 PM CST
- Where
- Yoakum County, 7 mi WNW of Denver City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.009, -102.962
A linear multicell thunderstorm complex impacted Yoakum County in the wake of an earlier supercell storm. This second round of thunderstorms produced a severe wind gust of 60 mph that was recorded by the Texas Tech University West Texas Mesonet west-northwest of Denver City. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 11, 20091 injured · $161 million · EF0 · 38 events
- Tornado in North Carolina, April 11, 2009$100,000 · EF0 · 1 event
- Hail and Damaging Wind in New Mexico, April 11, 20091.75 in hail · 12 events
- Damaging Wind in Georgia, April 11, 2009$15,000 · 55 kt wind · 1 event
- Winter Storm in Colorado, April 11 to 12, 20098 events
- Heavy Snow in New Mexico, April 11 to 12, 20093 events
- Hail in Texas, April 11, 20091 in hail · 3 events
- High Wind in Texas, April 11 to 12, 200965 kt wind · 2 events
- Hail in Texas, April 11, 20090.88 in hail · 2 events
- Hail in Oklahoma, April 11, 20091 in hail · 2 events
- Hail in Texas, April 11, 20091.75 in hail · 2 events
- Heavy Snow in Washington, April 11 to 12, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155538, 155542, 155548.